Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 2, NWS Aberdeen, SD

July 25, 2023Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 25, 2023, 8:36 PM CDT for Hand County, South Dakota. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 8:36 PM CDT (01:36 UTC)
Expired
Jul 25, 2023, 9:15 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Hand County, SD

The radar

The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:45 PM CDTTSTM WND DMG5 Sse Sunshine Bible Ac, SDCollapse of rafters on house that was being built.
Jul 25, 8:45 PM CDTTSTM WND DMG6 Se Sunshine Bible Aca, SDLarge tree branches broken, grain cart tipped over.
Jul 25, 8:49 PM CDTHAIL 0.7515 Ese Sunshine Bible A, SDReport from mPING: Dime (0.75 in.).
Jul 25, 8:50 PM CDTTSTM WND DMG10 Ese Sunshine Bible A, SDA shed was destroyed at the intersection of 215th and 369th Ave. Radar estimated time.
Jul 25, 8:55 PM CDTTORNADO10 Ese Sunshine Bible A, SDA brief tornado touchdown resulted in the collapse of the walls of a 25x50 shed, debris from the shed was spread roughly 75 yards to the southeast. There was no other visible damage to the property or shelterbelt. A neighbor to the southeast witnessed clear ro
Jul 25, 8:58 PM CDTTSTM WND GST 6212 Ese Sunshine Bible A, SDMesonet station RHUS2 Danforth 5 E. Radar estimated time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 7:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3505 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

657 
WFUS53 KABR 260136
TORABR
SDC059-260215-
/O.NEW.KABR.TO.W.0002.230726T0136Z-230726T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
836 PM CDT Tue Jul 25 2023

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southeastern Hand County in central South Dakota...

* Until 915 PM CDT.
    
* At 835 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Sunshine Bible Academy, or 14 miles south of
  Miller, moving southeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rosehill Dam around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4431 9909 4439 9903 4433 9870 4420 9870
      4420 9892
TIME...MOT...LOC 0135Z 301DEG 23KT 4431 9896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Vipond
3 follow-up statements
274 
WWUS53 KABR 260147
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
847 PM CDT Tue Jul 25 2023

SDC059-260215-
/O.CON.KABR.TO.W.0002.000000T0000Z-230726T0215Z/
Hand SD-
847 PM CDT Tue Jul 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN HAND COUNTY...
    
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pleasant Valley Country Church, or 18 miles south of
Miller, moving southeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rosehill Dam around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 9896 4436 9889 4433 9870 4420 9870
      4420 9892
TIME...MOT...LOC 0146Z 301DEG 23KT 4427 9887 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Vipond
639 
WWUS53 KABR 260157
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
857 PM CDT Tue Jul 25 2023

SDC059-260215-
/O.CON.KABR.TO.W.0002.000000T0000Z-230726T0215Z/
Hand SD-
857 PM CDT Tue Jul 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN HAND COUNTY...
    
At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rosehill Dam, or 22 miles southeast of Miller,
moving southeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hand County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9890 4430 9883 4427 9870 4420 9870
TIME...MOT...LOC 0157Z 301DEG 23KT 4423 9878 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Vipond
482 
WWUS53 KABR 260211
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
911 PM CDT Tue Jul 25 2023

SDC059-260220-
/O.EXP.KABR.TO.W.0002.000000T0000Z-230726T0215Z/
Hand SD-
911 PM CDT Tue Jul 25 2023

...THE TORNADO WARNING FOR SOUTHEASTERN HAND COUNTY WILL EXPIRE AT
915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Hand County until 915 PM CDT.

LAT...LON 4420 9890 4430 9883 4427 9870 4420 9870
TIME...MOT...LOC 0210Z 301DEG 23KT 4419 9869 

$$

Vipond

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 6:30 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 6:30 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 PM CDT Tue Jul 25 2023

.UPDATE...
Issued at 625 PM CDT Tue Jul 25 2023

Starting to get some TCU/CB development east of Pierre now.
Suspect this is the convective initiation that will eventually
grow into supercellular convection with a large hail/damaging wind
threat. With PWATS up to 1.90 inches, suspect torrential rainfall
will also be accompanying convection this evening/overnight.

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 406 PM CDT Tue Jul 25 2023

The main concern in this period will be the potential for severe
convection tonight across parts of the CWA. At mid-afternoon, visible
satellite showing more extensive cloud cover across ND stretching
down into sections of northern SD. Underneath some of this cloud
cover, showers are dotting the landscape mainly across ND into north
central SD as of this writing. Temperature readings have climbed to
near 90 in our east to well into the 90s basically from the James
Valley and points west to near 100 degrees if not some low 100s
around parts of the Missouri Valley and West River. Dew point
temperatures across the board are in the 60s to some impressive 70
degree reading mainly in the James Valley and points east. This is
all currently out ahead of a sfc trough draped north to south across
portions of the western Dakotas. Water vapor indicates a fast moving
s/w trough moving out of WY/MT into the western Dakotas and this
feature will be the impetus for convection to kick off from as we
move through the remainder of this afternoon into this evening.

700mb temperature analysis shows a fairly decent cap in place across
a good portion of our CWA with the +12C temperature contour hugging
the ND/SD border region eastward into western MN. We are not lacking
instability and deep layer shear. ML CAPE values are on the order of
2500-3500 J/kg mainly east of the Missouri Valley into the James
Valley. Effective shear values of 35-45 kts across the same region
is forecast to remain persist across northeast SD into west central
MN from late afternoon through the evening. The one caveat we're
continuing to watch and wait for is when and where convection breaks
the cap and gets rolling. CAM's along with short range deterministic
guidance does paint a picture of storms kicking off across parts of
ND, perhaps as far south as north-central SD within the next 1-3
hours. A majority of these show this convection building and growing
upscale with time and rolling east southeastward across our
northeast zones. Supercells will be the initial mode with a
transition in time into perhaps an MCS or line of storms. Initial
threats will be large hail and damaging winds with perhaps a
transition to more damaging winds with time as we go through the
evening hours.

This activity is expected to linger possibly into the late evening
hours in our eastern zones before it shifts out of our CWA. Partly
cloudy skies and muggy conditions will left in the wake for the
overnight hours. Lows tonight will only fall into the mid 60s to low
70s. Wednesday looks to feature another hot day, probably the most
widespread warmest day across the forecast area. Daytime highs will
once again push well into the 90s in most locales with the best shot
at seeing 100 degrees or warmer for places along and west of the
James Valley. Dew point temperatures however are expected to start
off warm in the 60s and 70s but mix out and cool during peak
heating. We'll have to continue to watch trends in guidance but
perhaps some of our forecast area again approaches or exceeds heat
advisory criteria Wednesday afternoon. As it looks now, our south-
southwestern zones would stand the best opportunity to see heat
indices of 100 or higher but air temperatures will also mirror these
values as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 406 PM CDT Tue Jul 25 2023

Pretty good agreement in the overall upper level pattern during the
extended, which features an upper ridge centered over the southern
states. Over the Northern Plains, flow is generally zonal at times,
to northwest as we're on the northern edge of the upper ridge.
Models still show several weak waves/disturbances moving through the
region during the period, so inherited POPs are showing up during
quite a few periods. But, hard to nail down timing and track of any
of these waves this far out, so will let things ride for the time
being. Will try to focus on Thursday initially since that is Day 2
and confidence a bit higher on the more finer features. It would
appear there is the potential for thunderstorms as a surface
boundary sets up over the region and we continue to see hot air and
unstable conditions - especially further south. Current Day 3
outlook from SPC has "marginal" across the region, and this
certainly seems reasonable given the setup. Would only worry about
overall coverage of any convection and the exact placement of the
boundary as time draws closer.

Concerning temperatures, still rather hot air in place on Thursday
with 850mb temps in the +20s C. By Friday, the boundary sinks far
enough south and we see cooler air filtering in from the north.
These cooler conditions persist through the weekend with highs back
down into the 80s for most locations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Jul 25 2023

Terminals KABR,KATY,KPIR,KMBG

Generally anticipate VFR conditions to prevail at all terminals
through most of this forecast period. The exception will be during
periods of thunderstorm activity which we anticipate will mainly
affect the KABR and KATY TAF sites later this evening/overnight.
Localized strong wind gusts/large hail and torrential rainfall
along with lower cigs/vsbys will be possible if storms pass
over the stated aerodromes.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
     SDZ033>035-045-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Vipond
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Jul 25, 3:42 AM CDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
342 AM CDT Tue Jul 25 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
342 AM CDT Tue Jul 25 2023 /242 AM MDT Tue Jul 25 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible late this afternoon into
this evening. Large hail and strong winds are the main threats.

Central South Dakota will see temperatures soar toward the century
mark today. Feels-like temperatures will be between 100 and 105
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday will be the hottest day across the region. Temperatures
will climb into the 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

In the hours before

Local storm report, Jul 25, 8:29 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
829 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     Miller Dale Colony      44.40N 99.11W
07/25/2023  M63 MPH          Hand               SD   Mesonet

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:39 PM CDTSevere Thunderstorm WarningABRHand, Hyde51 min
Jul 25, 8:30 PM CDTSevere Thunderstorm Warning Considerable damage threatABRHand45 min
Jul 25, 8:56 PM CDTSevere Thunderstorm WarningABRRoberts49 min
Jul 25, 11:37 PM CDTSpecial Weather StatementABRClark23 min
Jul 25, 11:58 PM CDTSpecial Weather StatementABRHamlin47 min
Jul 26, 12:17 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin47 min
Jul 26, 1:06 AM CDTSpecial Weather StatementABRHamlin24 min
Jul 26, 4:02 AM CDTHeat AdvisoryABRBrown, Buffalo, Dewey, Edmunds, Faulk, Hand and 8 more16 hr
Jul 26, 4:48 PM CDTSpecial Weather StatementABRStanley27 min
Jul 26, 5:15 PM CDTSpecial Weather StatementABRStanley30 min
Jul 26, 5:28 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully47 min
Jul 26, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatABRHughes, Stanley, Sully47 min
Jul 26, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatABRHughes, Jones, Lyman, Stanley47 min

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.